Alert archive / Ohio / Special Weather Statements in 2021
Special Weather Statement, NWS Cleveland, OH
NWS Cleveland, OH issued this special weather statement at Jan 16, 2021, 4:51 PM EST for Mahoning County, Ohio; Crawford County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 16, 2021, 4:51 PM EST (21:51 UTC)
- Expired
- Jan 16, 2021, 5:45 PM EST
- In force
- 54 min
- Issued by
- NWS Cleveland, OH
Counties Mahoning County, OH, Crawford County, PA
The radar
The Pittsburgh radar (KPBZ), 97 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686
WWUS81 KCLE 162151
SPSCLE
Special Weather Statement
National Weather Service Cleveland OH
451 PM EST Sat Jan 16 2021
OHZ023-033-PAZ001>003-162245-
Mahoning OH-Trumbull OH-Northern Erie PA-Southern Erie PA-
Crawford PA-
451 PM EST Sat Jan 16 2021
...An Area of snow showers will affect southeastern Trumbull...
Mahoning...Erie and Crawford Counties Until 545 PM EST....
At 449 PM EST, radar indicated scattered snow showers along a line
extending from 6 miles south of Northwest Harborcreek to near Vienna
Center to near Alliance, moving east at 25 mph.
HAZARDS INCLUDE...
Visibility dropping to less than three quarters of a mile...
Up to 1 inch of quick snow accumulation...
Locations impacted include...
Youngstown, Sharon, Meadville, Salem, Columbiana, Boardman, Niles,
Campbell, Hubbard, Canfield, Corry, Edinboro, Titusville, Sebring,
North East, Union City, Cambridge Springs, Waterford, Wattsburg and
Vienna Center.
Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.
LAT...LON 4162 7964 4162 7982 4149 8000 4149 8049
4090 8052 4090 8082 4093 8084 4093 8089
4090 8090 4090 8108 4098 8108 4109 8079
4127 8067 4221 7993 4227 7978 4201 7976
4199 7961
TIME...MOT...LOC 2149Z 281DEG 20KT 4205 7997 4126 8059 4087 8115
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jan 16, 4:04 PM EST, 47 minutes earlier.
Area forecast discussion, Jan 16, 4:04 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
404 PM EST Sat Jan 16 2021
.SYNOPSIS...
As an upper level low pressure departs to the northeast tonight,
another one will enter the region by Sunday afternoon and
support a weak trough at the surface. A ridge will attempt to
build from the southwest on Monday. A low pressure system will
develop over the northern Great Lakes on Monday night and move
through the region on Tuesday.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
Water vapor imagery shows a pronounced upper level low centered
over the Pittsburgh area and slowly moving northeast. On the
back side of this system, an area of perky snow showers remain
over far Northeast Ohio into Northwest Pennsylvania, supported
by some good low level moisture and strong low-level lapse
rates. These will progress east over the next several hours,
ending with the band of drier air moving through NW/North
Central Ohio. Meanwhile, some attention is turned to the area of
snow over Indiana and SW OH and some of this could end up on our
side of the forecast area border and have a brief period of
higher PoPs this evening. Elsewhere, believe that some
isolated/widely scattered snow showers remain possible this
evening into the overnight with the lower cloud deck, but the
more impactful bursts of snow appear over with the departure of
this upper low. Temperatures overnight will remain elevated
around the 30 degree mark with the expansive cloud cover across
the region.
For Sunday, the forecast appears quiet to start with a brief
upper ridge entering the region and a little less moisture to
work with on Sunday morning. Have low PoPs to start - largely
downwind of the lake where some lake enhanced showers may
remain. Otherwise, another upper low enters for Sunday and will
support more snow showers across the region and have PoPs
increasing with the approach of this upper level system.
Eventually, a surface trough will set up over Lake Erie by late
afternoon and evening and snow should be more focused in the
northern portion of the area with some lake enhancement into NE
OH/NW PA. Temperatures will largely go nowhere in lower 30s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The short term period will continue to be active with scattered lake-
enhanced showers expected mainly for the lake effect belt. These
showers will be primarily driven by subtle upper-level short wave
troughs propagating through west-northwest flow, so confidence in
the exact evolution of the precipitation is fairly low. Lake
enhancement from Lake Erie (and upstream lakes) will aide in the
development of snow showers with marginal lake-induced instability
likely present. This should result in at least several inches of
snow accumulations across northeast Ohio and northwest Pennsylvania,
with the possibility of Winter Weather Advisories for northwest
Pennsylvania at some point Monday through Tuesday night. However,
uncertainty is low in exact snow amounts at this point, given the
dependence on small-scale features. Temperatures will be near normal
through Tuesday, becoming below normal Tuesday night as a colder
airmass moves into the region.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
On Wednesday, upper-level ridging and subsequent surface high
pressure builds into the region, with lake effect snow showers
dwindling through the day. These features will be relatively short-
lived, however, as an upper-level trough moves southeast across the
Great Lakes region Wednesday night. This will result in a cold front
moving across the region Wednesday night, bringing with it mainly
snow showers. Northwest flow will persist through the end of the
week and into the weekend, leaving us with persistent cloud cover
and some lake effect showers across northeast Ohio and northwest
Pennsylvania. Temperatures will be on a general downward trend with
slightly above average temperatures on Thursday decreasing to
slightly below average temperatures by Saturday.
&&
.AVIATION /18Z Saturday THROUGH Thursday/...
An upper low moving through the region has allowed for MVFR/IFR
ceilings and scattered snow showers. Expect low ceilings to
persist through much of the TAF period, although snow will be
fleeting across the terminals through midnight tonight. Have
timed a mix of MVFR and IFR across the region as conditions
could briefly improve later this afternoon before returning to
more pessimistic IFR later tonight. As the upper low pivots
northeast overnight, snow development will be focused into more
typical lake effect regions and have IFR and snow at KERI
overnight into Sunday. Winds will be light west to southwest
winds across the area, although some stronger winds are possible
at KERI overnight into Sunday as stronger flow enters off Lake
Erie.
Outlook...Non-VFR possible through Wednesday morning.
&&
.MARINE...
Westerly winds are expected to strengthen this evening through
tonight to around 20 to 25 knots over mainly the eastern half of
Lake Erie. For this reason, a Small Craft Advisory will be in effect
for nearshore zones east of Vermilion this evening through Sunday
night. Westerly flow does briefly weaken to 10 to 15 knots on Monday
before strengthening again to around 20 knots, providing an
opportunity for an extended Small Craft Advisory Monday night
through Wednesday or so.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 7 PM this evening to 1 AM EST Monday
for LEZ147>149.
Small Craft Advisory from 1 AM to 4 PM EST Sunday for LEZ145-
146.
&&
SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Sefcovic
MARINE...SaundersHazardous weather outlook, Jan 16, 3:35 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 335 PM EST Sat Jan 16 2021 OHZ012-089-PAZ001-002-172045- Lake-Ashtabula Lakeshore-Northern Erie-Southern Erie- 335 PM EST Sat Jan 16 2021 This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Lake effect snow showers will develop over the weekend and continue at times early next week. Snow bands looks to increase in intensity during the Monday through Wednesday time frame. Light to moderate snow accumulations are expected at this time but heavier snow can not be ruled out. Please stay tuned to updated forecast information over the next few days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>011-013-014-017>023-027>033-036>038-047-PAZ003-172045- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox- 335 PM EST Sat Jan 16 2021 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-172045- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 335 PM EST Sat Jan 16 2021 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 16, 4:51 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
451 PM EST Sat Jan 16 2021
OHZ023-033-PAZ001>003-162245-
Mahoning OH-Trumbull OH-Northern Erie PA-Southern Erie PA-
Crawford PA-
451 PM EST Sat Jan 16 2021
...An Area of snow showers will affect southeastern Trumbull...
Mahoning...Erie and Crawford Counties Until 545 PM EST....
At 449 PM EST, radar indicated scattered snow showers along a line
extending from 6 miles south of Northwest Harborcreek to near Vienna
Center to near Alliance, moving east at 25 mph.
HAZARDS INCLUDE...
Visibility dropping to less than three quarters of a mile...
Up to 1 inch of quick snow accumulation...
Locations impacted include...
Youngstown, Sharon, Meadville, Salem, Columbiana, Boardman, Niles,
Campbell, Hubbard, Canfield, Corry, Edinboro, Titusville, Sebring,
North East, Union City, Cambridge Springs, Waterford, Wattsburg and
Vienna Center.
Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.
LAT...LON 4162 7964 4162 7982 4149 8000 4149 8049
4090 8052 4090 8082 4093 8084 4093 8089
4090 8090 4090 8108 4098 8108 4109 8079
4127 8067 4221 7993 4227 7978 4201 7976
4199 7961
TIME...MOT...LOC 2149Z 281DEG 20KT 4205 7997 4126 8059 4087 8115The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 3:40 AM EST | Small Craft Advisory | CLE | 42 hr |
Nearby
Special Weather Statements in Ohio, 2021Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.